Trazodone Overdose

Trazodone overdoses are rare but not impossible. If it happens, it can cause a buildup of serotonin and lead to a life-threatening condition called serotonin syndrome.

Trazodone is a prescription drug that is FDA-approved to treat major depressive disorder (MDD). It is also commonly used by many health care professionals to treat insomnia, a sleeping disorder that makes it difficult to fall or stay asleep. Treatment for insomnia usually involves lower trazodone dosages than MDD treatment.

Trazodone is an antidepressant medication, but it works a little differently than other drugs used for this purpose. Trazodone works by increasing serotonin, a neurotransmitter that passes signals between brain cells. Serotonin regulates mood, and serotonin levels are usually too low in people with MDD. This causes symptoms like lack of motivation, depressed mood, trouble sleeping, low or high appetite and low energy levels. 

It’s important to avoid taking too much trazodone, as doing so can cause an overdose to occur. It can also cause a buildup of serotonin and lead to a life-threatening condition called serotonin syndrome.

Table of Contents

Can You Overdose on Trazodone?

It is possible to overdose on trazodone. However, trazodone is not a drug of abuse and does not produce feelings of pleasure or euphoria. If someone is overdosing on trazodone, it is usually because of an accidental overdose or an intentional overdose in a suicide attempt

Since trazodone is not a drug of abuse or a controlled substance, the statistics on trazodone overdose are not well-researched. The overall number of trazodone overdose cases is likely fairly low.

What Is Trazodone Used For?

Trazodone is an antidepressant used to treat major depressive disorder (MDD). Like other antidepressants, it should not be used by itself for a depressive episode of bipolar disorder. It can make certain symptoms of bipolar disorder worse, so it must be used under the supervision of trained health care professionals.

Some of the off-label uses of trazodone include:

  • Agitation or aggressive behavior in dementia: Trazodone can calm down patients with dementia and relax their agitation.
  • Insomnia (trouble sleeping): Trazodone has a well-known off-label use for sleep, and taking lower doses at night is known as an effective insomnia treatment.

Is Trazodone a Controlled Substance?

Trazodone is not a controlled substance, and it can be prescribed by a health care professional without additional restrictions on its use. Although it is not a controlled substance, trazodone should never be used without a prescription because it can interact with other drugs and health conditions.

Is Trazodone a Narcotic? 

Trazodone is not a narcotic. The term narcotic used to be used to describe any drug of abuse, but it is now only used to refer to opioids and opiates. Examples of opioids include fentanyl, hydrocodone, oxycodone, tramadol and heroin. Aside from heroin, these drugs are prescription medications used to help treat pain. However, they all carry a risk of abuse and addiction due to their pleasurable effects.

Trazodone Dosage for Sleep

Trazodone for sleep is typically prescribed at slightly lower doses. The usual dosage for insomnia is 50 to 100 mg taken orally each night as needed for sleep. People who are more sensitive to the effects, such as older adults, may take a reduced dose of 12.5 to 25 mg once nightly as needed.

Trazodone treats insomnia that causes people to have trouble falling asleep or staying asleep throughout the night. The drowsiness effects of trazodone are dose-dependent, so higher doses cause more drowsiness.

Trazodone works by blocking multiple receptors in the brain, including serotonin, histamine and alpha receptors. Blocking these receptors prevents the transmission of “awake” signals between brain cells, and a person will fall asleep easier. Trazodone is less likely to cause drowsiness than some other medications because it has a relatively short half-life.

How Much Trazodone Does It Take To Overdose?

It is not clear how much trazodone would need to be taken for a person to overdose because overdoses are not very common. The usual doses include:

  • Insomnia: Starting dose of 50 to 100 mg once nightly. 
  • Major depressive disorder (MDD): Starting dose of 150 mg divided into multiple doses throughout the day. The maximum recommended dosage is 400 mg per day in divided doses, but sometimes up to 600 mg per day is used.

Do not take more than prescribed by your doctor, taking more than prescribed increases the risk of dangerous overdose symptoms.

If you or someone you know is experiencing symptoms of a trazodone overdose, call 911 for emergency assistance and contact Poison Control at 1-800-222-1222. 

Trazodone Overdose Symptoms

Possible symptoms of a trazodone overdose can include:

  • Chest pain
  • Coma
  • Difficulty breathing
  • Dizziness
  • Drowsiness
  • Fainting
  • Fast or slow heartbeat
  • Headache
  • Insomnia
  • Tremor
  • Irregular heart rate
  • Lack of coordination
  • Low blood pressure
  • Seizures
  • Stopped breathing

The symptoms of a trazodone overdose can affect many different parts of the body, so it can be hard to identify. If you suspect an overdose, it is important to save the trazodone bottle and let emergency services know how much may have been used.

Trazodone Overdose May Cause Serotonin Syndrome

Serotonin syndrome is a medical emergency caused by taking too many drugs that increase serotonin. It is very rare but life-threatening, and it is more common when people are taking multiple drugs that increase serotonin levels.

Drugs that increase serotonin can include:

  • Bupropion, an antidepressant
  • Illicit drugs
  • Migraine medications
  • Monoamine oxidase inhibitors (MAOIs), for depression
  • Pain medications
  • Selective serotonin reuptake inhibitors (SSRIs), for depression and anxiety
  • Serotonin norepinephrine reuptake inhibitors (SNRIs), for depression and anxiety

Many other drugs can increase serotonin. Talk to your doctor and pharmacist if you are concerned about drug interactions with trazodone.

Trazodone Overdose Risk Factors

The overall risk of trazodone is low when taken as prescribed. However, a trazodone overdose can be fatal, especially if you are taking other drugs that increase serotonin. Serotonin levels that are extremely high can cause a medical emergency called serotonin syndrome.

Trazodone Interactions

Use caution if you are taking other medications, including prescription and over-the-counter drugs. Even herbals and supplements can have interactions with trazodone. Always speak with your doctor and pharmacist whenever you start a new medication to make sure it will not interact with trazodone. Another way to avoid interactions is to avoid taking trazodone that is not prescribed to you.

Trazodone and Alcohol

The risk of combining alcohol and trazodone is that they can both make a person excessively drowsy. This interaction can increase the risk of motor vehicle accidents, unconsciousness and alcohol overdose. There is also a risk of fatal overdose if a person stops breathing.

Trazodone Abuse

Prescription abuse is when a person takes more trazodone than prescribed or takes it without a prescription. The risk of trazodone abuse is extremely low because it does not produce euphoria. However, there is potential for abuse when combining trazodone with stimulant medications to prevent withdrawal symptoms.

Trazodone Overdose Treatment

If you or someone you know is overdosing on trazodone, it is important to contact emergency services by calling 911 right away. If you are in the United States, you can also call 1-800-222-1222 to reach Poison Control.

Trazodone affects many different areas of the body and will look different from other types of overdose, such as alcohol, opioid and stimulant overdoses. It can cause tremors, dizziness, drowsiness and lack of coordination. It can also cause seizures and abnormal heart rhythms, which may be fatal.

Make sure to record the amount of trazodone that someone has taken when you are calling for help. When they get to the hospital, this information will help guide treatment and may prevent the medical team from choosing medications that will interact with trazodone.

Getting Help for Trazodone Addiction and Abuse

Trazodone is not addictive, but it can be abused. The most common way to abuse trazodone is to take it for withdrawal symptoms caused by other drugs of abuse. Abusing multiple substances is known as polysubstance abuse, and it can be a sign that addiction treatment may be necessary.

If you or someone you know may be abusing trazodone, The Recovery Village Cherry Hill at Cooper can help. Our experienced addiction professionals can help create an individualized treatment program that works well for your needs. Contact us today to learn more about treatment options that can help you begin the path to a healthier, drug-free future.

Get Help

If you or someone you love is facing an alcohol use disorder, The Recovery Village Cherry Hill at Cooper can help. We offer medical detox and comprehensive rehab programs that are tailored to suit your needs.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.